North Dakota, 2020

Tornadoes and Hail in North Dakota, July 17, 2020

July 17, 2020 · NWS FGF · 36 events in 14 counties and zones

The summer of 2020 had more hot days than 2019, and July 17, 2020 was one of those hot days, with the exception of the Lake of the Woods region. Afternoon high temperatures ranged in the 80s to low 90s, with dew points in the mid 60s to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$2,000
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The summer of 2020 had more hot days than 2019, and July 17, 2020 was one of those hot days, with the exception of the Lake of the Woods region. Afternoon high temperatures ranged in the 80s to low 90s, with dew points in the mid 60s to mid 70s. During the early afternoon, a line of thunderstorms over north central North Dakota moved into the Devils Lake region. By the early evening, showers and storms covered most of the area north of Interstate 94 in North Dakota, and highway 10 in Minnesota. By mid to late evening, these showers and storms continued to sag southward, covering the rest of eastern North Dakota and west central Minnesota. These storms produced large hail and damaging wind gusts. In addition, most areas received from 1 to 4 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 1:16 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 17, 1:16 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
216 PM CDT Fri Jul 17 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020

See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).

.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020

For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.

The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020

Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
     053.

MN...None.

SHORT TERM...TG
LONG TERM...BH
AVIATION...TG
Hazardous weather outlook, Jul 17, 4:22 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
522 AM CDT Fri Jul 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-181030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with large hail up to 2 inches, brief line-embedded tornadoes,
and damaging wind gusts of 75 mph or greater. Significant wind
damage is likely with todays strongest storms. Localized flash
flooding is possible.

Heat index values will reach or slightly exceed 100 degrees today
in southeastern ND.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-026-028-038-054-181030-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with hail 2 inches or larger, tornadoes, and damaging wind gusts
of 75 mph or greater. Significant wind damage is likely with
today's strongest storms. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Minot AFB radar (KMBX), 176 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 9 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cavalier

When
July 17, 1:40 PM CST
Where
Cavalier County, 0.45 mi W of Wales
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.900, -98.590

Several 3 to 5 inch diameter branches were blown down in shelterbelts.

Hail, Towner

When
July 17, 1:55 PM CST
Where
Towner County, 3.91 mi ESE of Considine
Measured
1 in hail
Reported by
Public
Coordinates
48.550, -99.200

Tornado, Benson

When
July 17, 1:59 PM CST to 2:00 PM CST
Where
Benson County, 4.65 mi E of Niles
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
48.290, -99.250

A brief tornado touchdown occurred in an open field just north of highway 2. The tornado continued to the east for less than a quarter of a mile. Peak winds were estimated at 70 mph. The tornado was wrapped in heavy rain and downburst wind, on the leading edge of a squall line.

Thunderstorm Wind, Cavalier

When
July 17, 2:00 PM CST
Where
Cavalier County, 3.06 mi ENE of Vang
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.920, -98.060

Several large branches were blown down near the Frost Fire Resort.

Thunderstorm Wind, Benson

When
July 17, 2:35 PM CST
Where
Benson County, 2.77 mi W of Esmond
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.030, -99.830

Several 12 inch diameter branches were blown down in a shelterbelt. Dime to nickel sized hail also fell.

Thunderstorm Wind, Benson

When
July 17, 2:39 PM CST
Where
Benson County, 3.91 mi SE of Niles
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
48.240, -99.290

The wind gust was measured by a NDAWN mesonet sensor. A nearby north to south running irrigation system was flipped to the east.

Funnel Cloud, Benson

When
July 17, 2:42 PM CST
Where
Benson County, 3.74 mi E of Niles
Reported by
Broadcast Media
Coordinates
48.290, -99.270

A brief funnel cloud was spotted under a persistent wall cloud. A webcam caught the funnel cloud.

Thunderstorm Wind, Benson

When
July 17, 2:46 PM CST
Where
Benson County, 4.2 mi E of Niles
Measured
88 kt (101 mph) estimated gust
Reported by
Mesonet
Coordinates
48.270, -99.260

The wind gust was measured by a RWIS mesonet sensor along highway 2.

Tornado, Benson

When
July 17, 2:47 PM CST to 2:48 PM CST
Where
Benson County, 4.2 mi E of Niles
Rating
EF1
Path length
0.25 mi
Path width
40 yd
Property damage
$20,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
48.270, -99.260

A tornado briefly touched down near highway 2, snapping trees in a shelterbelt. A nearby RWIS mesonet sensor reported a wind gust to 101 mph. The tornado was likely wrapped in heavy rain and downburst winds. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Walsh

When
July 17, 2:52 PM CST
Where
Walsh County, 4.84 mi N of Adams
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.490, -98.070

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Benson

When
July 17, 3:01 PM CST
Where
Benson County, 4.2 mi E of Niles
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.270, -99.260

A secondary burst of winds struck a RWIS mesonet sensor along highway 2.

Thunderstorm Wind, Pembina

When
July 17, 3:25 PM CST
Where
Pembina County, 0.83 mi SSW of Drayton
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
48.560, -97.180

A few 3 to 5 inch diameter branches were blown down around town.

Thunderstorm Wind, Walsh

When
July 17, 3:32 PM CST
Where
Walsh County, Grafton
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.420, -97.400

Metal roofing and siding were blown off a building.

Thunderstorm Wind, Grand Forks

When
July 17, 3:41 PM CST
Where
Grand Forks County, 0.46 mi W of Manvel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.070, -97.180

Several large branches were blown down.

Thunderstorm Wind, Grand Forks

When
July 17, 3:45 PM CST
Where
Grand Forks County, 0.46 mi E of Arvilla
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.920, -97.490

A tree was snapped in half.

Thunderstorm Wind, Benson

When
July 17, 3:46 PM CST
Where
Benson County, 4.2 mi E of Niles
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.270, -99.260

The wind gust was measured by a RWIS mesonet sensor along highway 2.

Thunderstorm Wind, Grand Forks

When
July 17, 3:53 PM CST
Where
Grand Forks County, 1.55 mi ENE of Bolack
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.960, -97.100

The wind gusts were estimated.

Thunderstorm Wind, Steele

When
July 17, 3:55 PM CST
Where
Steele County, 8.47 mi NNE of Sherbrooke
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.580, -97.640

Trees were blown down.

Thunderstorm Wind, Grand Forks

When
July 17, 3:56 PM CST
Where
Grand Forks County, 0.46 mi W of (Gfk)grand Forks Int
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
47.950, -97.190

The wind gust was measured at the Grand Forks airport.

Thunderstorm Wind, Grand Forks

When
July 17, 4:01 PM CST
Where
Grand Forks County, 1.55 mi ENE of Bolack
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.960, -97.100

The wind gust was measured by a RWIS mesonet sensor.

Hail, Benson

When
July 17, 4:04 PM CST
Where
Benson County, 0.93 mi W of Tokio
Measured
2.75 in hail
Reported by
Social Media
Coordinates
47.920, -98.820

Hail, Eddy

When
July 17, 4:10 PM CST
Where
Eddy County, 10.2 mi E of Sheyenne
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
47.830, -98.900

Golfball to baseball sized hail fell.

Thunderstorm Wind, Grand Forks

When
July 17, 4:17 PM CST
Where
Grand Forks County, 1.66 mi SW of Grand Forks
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.900, -97.070

A light pole and several large branches were blown down near the post office.

Hail, Ramsey

When
July 17, 4:20 PM CST
Where
Ramsey County, 2.31 mi NW of Lakewood Park
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.090, -98.970

The hail fell near Woodland Resort.

Hail, Nelson

When
July 17, 4:45 PM CST
Where
Nelson County, 0.46 mi W of Tolna
Measured
0.88 in hail
Reported by
Public
Coordinates
47.830, -98.440

Hail, Eddy

When
July 17, 4:48 PM CST
Where
Eddy County, 1.98 mi ENE of New Rockford Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.710, -99.090

Thunderstorm Wind, Nelson

When
July 17, 5:01 PM CST
Where
Nelson County, 0.46 mi W of Mc Ville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.770, -98.180

Trees were blown down by a thunderstorm gust front.

Thunderstorm Wind, Cass

When
July 17, 5:10 PM CST
Where
Cass County, 1.38 mi S of Hunter
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.160, -97.220

A road sign was blown over.

Thunderstorm Wind, Griggs

When
July 17, 5:45 PM CST
Where
Griggs County, 0.69 mi S of Binford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.560, -98.350

Tree damage occurred throughout town.

Thunderstorm Wind, Cass

When
July 17, 5:54 PM CST
Where
Cass County, 0.69 mi S of Davenport
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.710, -97.070

Trees were blown down.

Hail, Griggs

When
July 17, 6:30 PM CST
Where
Griggs County, 2.13 mi SSE of Walum
Measured
1 in hail
Reported by
Public
Coordinates
47.240, -98.190

Hail, Barnes

When
July 17, 6:31 PM CST
Where
Barnes County, 3.49 mi N of Dazey Bryn Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.230, -98.180

Thunderstorm Wind, Cass

When
July 17, 7:00 PM CST
Where
Cass County, 0.47 mi W of Casselton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.900, -97.210

Large tree branches were blown down around town.

Hail, Barnes

When
July 17, 8:00 PM CST
Where
Barnes County, 0.47 mi W of Wimbledon
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
47.170, -98.460

Thunderstorm Wind, Richland

When
July 17, 8:44 PM CST
Where
Richland County, 1.46 mi SSE of Wyndmere
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.250, -97.120

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Richland

When
July 17, 9:55 PM CST
Where
Richland County, 5.53 mi S of Lidgerwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.000, -97.150

Several trees were blown down in shelterbelts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898192, 898193, 898194, 898195, 898196, 898197, 898198, 898199, 898200, 898201, 898202, 898203, 898204, 898205, 898206, 898207, 898208, 898209, 898210, 898211, 898212, 898213, 898214, 898215, 898216, 898217, 898218, 898219, 898222, 898223, 898224, 898225, 898226, 898227, 898228, 898229.